Pennsylvania, 2004Ice Storm in Pennsylvania, January 4 to 5, 2004
January 4 to 5, 2004 · NWS CTP · 3 events in 3 counties and zones
3 ice storm, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 4, 3:00 PM EST, 1 hour earlier.
Area forecast discussion, Jan 4, 3:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EST SUN JAN 4 2004
.DISCUSSION...
OVERRUNNING PCPN WILL CONTINUE TONIGHT OVER MOST OF CWA AS SFC LOW
MOVES ACROSS OH VALLEY TOWARDS PA. EXPECT MOST OF PCPN TO BE IN THE
FORM OF RAIN...SOME OF WHICH MAY BE HEAVY AT TIMES ESPECIALLY OVER
NRN SECTIONS TO THE NORTH OF THE DEVELOPING WARM FRONT. ALONG THE NRN TIER
COUNTIES ENOUGH COLD AIR HAS FILTERED SOUTH TO CAUSE MIX OF PCPN
TYPES THROUGHOUT THE DAY. EXPECT TEMPERATURES TO REMAIN MARGINAL
OVERNIGHT WITH CONTINUED MIX OF FREEZING AND NON FREEZING PCPN. THUS
HAVE EXTENDED WINTER WEATHER ADVISORY THROUGH MON MORNING FOR
COMBINATION OF ICE AND SNOW.
CONTINUED RAINS ONTO NEARLY SATURATED SOILS HAS ALSO PROMPTED
ISSUANCE OF FLOOD WATCH FOR NRN HALF OF CWA...WHICH WILL CONTINUE
THROUGH MONDAY MORNING AS WELL.
EXPECT SIG PCPN TO END FROM WEST TO EAST PRIOR TO NOON TIME MON AS
SFC MOVES INTO ERN PA. AS COLDER AIR MOVES IN BEHIND THE SYSTEM
LINGERING PCPN WILL CHANGE TO SOME SNOW SHOWERS IN THE NW AND SNOW
FLURRIES MAINLY OVER THE CENTRAL CWA...THOUGH CAN NOT RULE OUT A FEW
FLURRIES REACHING THE LOWER SUSQ.
THE LONG RANGE FCST CONTINUES TO LOOK VERY COLD (AND COMPARATIVELY
DRY) FROM MID WEEK ON AS LONG WAVE TROF SWEEPS EASTWARD. HPC PROGS
SHOW WEAK SRN STREAM TROF/SFC WAVE WORKING ITS WAY ACROSS THE SE
STATES THUR/FRI. ADDED MENTION OF CHANCE SNOW FOR FRI...BUT MUCH TOO
SOON TO PLAY UP ANY POTENTIAL.
GARTNER/LA CORTE
&&
.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 45 50 25 35 / 90 60 10 10
WILLIAMSPORT 33 44 22 28 / 100 50 20 10
BRADFORD 26 30 15 19 / 100 50 40 30
JOHNSTOWN 36 36 17 24 / 100 50 20 10
ALTOONA 40 41 21 28 / 100 60 10 10
STATE COLLEGE 36 42 22 29 / 100 50 10 10
SELINSGROVE 40 45 23 29 / 100 60 10 10
LANCASTER 46 50 26 38 / 90 60 10 10
YORK 45 53 25 37 / 90 60 10 10
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR NRN HALF OF CTP CWA THRU MON MORNING.
WINTER WEATHER ADVISORY FOR THE COUNTIES OF WARREN...MCKEAN...POTTER
AND TIOGA THRU MON MORNING.
&&
Hazardous weather outlook, Jan 4, 6:19 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 AM EST SUN JAN 4 2004
.SHALLOW COLD AIR...COMBINED WITH A STORM SYSTEM APPROACHING FROM THE
OHIO VALLEY WILL SET THE STAGE FOR A MIXED BAG OF SLEET...FREEZING
RAIN AND SNOW TODAY ACROSS THE FAR NORTHERN MOUNTAINS OF
PENNSYLVANIA...WITH THE POTENTIAL OF SIGNIFICANT ICING TONIGHT AS
MUCH WARMER AIR MOVES IN ALOFT.
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050200-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
619 AM EST SUN JAN 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
AS A SHALLOW LAYER OF COLDER AIR FILTERS INTO THE REGION
TODAY...MORNING RAIN WILL TRANSITION INTO A MIXTURE OF SLEET...WET
SNOW...AND FREEZING RAIN.
THIS EVENING UNTIL SHORTLY AFTER MIDNIGHT...HEAVIER PRECIPITATION IS
EXPECTED WITH TEMPERATURES STILL HOVERING JUST A FEW DEGREES BELOW
THE FREEZING MARK ACROSS THE NORTHWEST AND NORTH CENTRAL MOUNTAINS.
THIS SCENARIO WILL SET THE STAGE FOR A POTENTIAL OF SIGNIFICANT
FREEZING RAIN..WITH BETWEEN ONE QUARTER AND ONE HALF INCH OF ICE
ACCUMULATION POSSIBLE TONIGHT BEFORE THE PRECIPITATION TAPERS OFF
EARLY MONDAY.
FREEZING RAIN PRODUCES A GLAZING OF ICE ON TREES...POWER LINES...AND
UNTREATED ROADS AND SIDEWALKS. IF SIGNIFICANT ICE ACCUMULATES...POWER
OUTAGES AND BROKEN TREE LIMBS MAY RESULT.
ANOTHER ELEMENT FROM THIS STORM TO MONITOR WILL BE MODERATE TO HEAVY
RAINFALL AMOUNTS OF ONE...TO ONE AND ONE HALF INCHES. THIS AMOUNT OF
RAIN WILL LEAD TO SIGNIFICANT RISES ON AREA RIVERS AND STREAMS TO
NEAR BANKFULL IN SOME PLACES. SHOULD THE RAINFALL AMOUNTS BECOME
HEAVIER...A FLOOD WATCH MAY BE ISSUED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
THE COLDEST AIR OF THE SEASON SO FAR...WILL MOVE INTO THE STATE
DURING THE MID AND LATE WEEK PERIOD DAYTIME TEMPERATURES WONT CLIMB
OUT OF THE TEENS ACROSS THE NORTHERN THIRD OF THE STATE WEDNESDAY
AND THURSDAY.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS...PLEASE REPORT SIGNIFICANT ICE ACCUMULATION OF GREATER
THAN ONE QUARTER OF AN INCH...AND SNOW ACCUMULATION GREATER THAN 3
INCHES.
LAMBERT
Ice Storm, McKean
- When
- January 4, 4:00 PM EST to January 5, 7:00 AM EST
- Where
- McKean forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Weak low pressure brought a mix of sleet and freezing rain to the northern tier of Pennsylvania during the evening of Sunday January 4th through the morning of Monday January 5th. Over McKean, Elk and Cameron counties, significant ice accumulated. Trees and power lines were reported down in these counties as a result of the ice accumulation.
Ice Storm, Elk
- When
- January 4, 4:00 PM EST to January 5, 7:00 AM EST
- Where
- Elk forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Ice Storm, Cameron
- When
- January 4, 4:00 PM EST to January 5, 7:00 AM EST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, January 4 to 6, 20043 deaths · 39 events
- Hurricane in American Samoa, January 4 to 5, 200420 injured · $50 million · 4 events
- Flooding in Ohio, January 4 to 7, 2004$1.7 million · 7 events
- Winter Storm in Ohio, January 4 to 5, 2004$1.1 million · 7 events
- Flood in Ohio, January 4 to 6, 2004$400,000 · 1 event
- Heavy Snow in Iowa, January 4, 2004$110,000 · 22 events
- Flood in Ohio, January 4 to 5, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 7, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 6, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 7, 2004$200,000 · 1 event
- Flooding in Ohio, January 4, 200457 events
- Flooding in Ohio, January 4 to 10, 2004$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382697, 5382698, 5382699.